Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 44, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 27, 2016, 1:56 PM CDT for Jasper County, Tyler County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2016, 1:56 PM CDT (18:56 UTC)
- Expired
- May 27, 2016, 6:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 128 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:37 PM CDT | FLASH FLOOD | Woodville, TX | EM REPORTS HWYS 69, 190 AND 256 AT WOODVILLE CLOSED DUE TO FLOODING. |
| May 27, 2:41 PM CDT | FLASH FLOOD | 1 Se Ebenezer, TX | SHERIFFS DEPT REPORTS PORTIONS OF COUNTY RD 62 IMPASSIBLE. |
| May 27, 6:35 PM CDT | FLASH FLOOD | 1 E Colmesneil, TX | SMALL EARTHEN DAM OVERTOPPED NEAR LAKE AMANDA. SMALL RECREATIONAL AREA FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2178 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.7
The text
As transmitted.
799
WGUS54 KLCH 271856
FFWLCH
TXC241-457-272345-
/O.NEW.KLCH.FF.W.0044.160527T1856Z-160527T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
156 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN TYLER COUNTY IN SOUTHEASTERN TEXAS...
NORTHWESTERN JASPER COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 645 PM CDT
* AT 152 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO SIX INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY
OR IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WOODVILLE...COLMESNEIL...CHESTER...ROCKLAND...EBENEZER...
BROWNDELL AND SAM RAYBURN DAM. SOME OF THE DRAINAGES INCLUDE BUT
NOT LIMITED TO RUSSELL CREEK...VINCENT CREEK...WOODS CREEK...
CANEY CREEK...MCGRAW CREEK...BILLIAMS AND GREENDWOOD CREEKS.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DON'T DROWN! LOW WATER CROSSINGS WILL LIKELY BE FLOODED.
&&
LAT...LON 3106 9456 3103 9447 3111 9406 3114 9403
3115 9395 3114 9397 3056 9455 3101 9466
$$
BRAZZELL1 follow-up statement
635
WGUS74 KLCH 271941
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT FRI MAY 27 2016
TXC241-457-272345-
/O.CON.KLCH.FF.W.0044.000000T0000Z-160527T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER TX-JASPER TX-
241 PM CDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
WESTERN TYLER AND NORTHWESTERN JASPER COUNTIES...
AT 236 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO SEVEN INCHES OF RAIN HAVE
FALLEN IN THE PAST THREE HOURS. TYLER COUNTY REPORTS THAT NUMEROUS
ROADS ARE FLOODED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WOODVILLE...COLMESNEIL...CHESTER...ROCKLAND...EBENEZER...
BROWNDELL AND SAM RAYBURN DAM. SOME OF THE DRAINAGES INCLUDE BUT
NOT LIMITED TO RUSSELL CREEK...VINCENT CREEK...WOODS CREEK...
CANEY CREEK...MCGRAW CREEK...BILLIAMS AND GREENDWOOD CREEKS.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DELAY
TRAVEL ACROSS NORTHERN AND WESTERN PORTIONS OF TYLER COUNTY AS WE AS
EXTREME NORTHERN JASPER
&&
LAT...LON 3106 9456 3103 9447 3111 9406 3114 9403
3115 9395 3114 9397 3056 9455 3101 9466
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:44 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 27, 12:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1244 PM CDT FRI MAY 27 2016
.DISCUSSION...
18z TAFS
&&
.AVIATION...
Another wave of convection has developed across East Texas this
afternoon and will slowly push East as the day progresses.
Somewhat difficult to get specific with regards to when activity
may impact terminals as showers and thunderstorms continue to
develop ahead of the primary focus point. Used the latest HRRR
forecast reflectivities and current convection motion as a best
guess. Kept VCSH ongoing at BPT as showers continue to develop
near the terminal before moving North. Added thunder by 22Z but
could be earlier depending on storm development. Added thunder at
LCH and AEX between 22Z and 23Z based on current movement of
observed convection. Left precip out of tafs at LFT and ARA as
there is considerable uncertainty as to how far East the
convection will progress before dissipating. Either way activity
likely won't reach these sites before the next package update at
00Z so tendencies will be reevaluated at that time.
Gradient winds will remain on the strong side through the
afternoon before weakening after sunset.
&&
66
.PREV DISCUSSION... /issued 1222 PM CDT FRI MAY 27 2016/
UPDATE...
Inflow into surface low over central Texas has increased above
what was earlier thought. Sustained winds between 20 and 25 mph
with gusts to 35 mph occurring over lower southeast Texas and
lower southwest Louisiana. Therefore, have issued a Wind Advisory
for that area for the remainder of the afternoon. Also, went ahead
and increased the exercise caution to small craft advisory for the
Cameron to High Island marine zones out 60 nm.
Rua
PREV DISCUSSION... /issued 955 AM CDT FRI MAY 27 2016/
UPDATE...
Earlier complex of thunderstorms continues to weaken over the
forecast area...and the remnant activity should not make much more
progress to the east and continue to weaken. Will keep decent pops
in the forecast for upper southeast Texas and west central
Louisiana for the remainder of the day...as once airmass
recovers...daytime heating should allow for redevelopment of
showers and storms...with numerous left over meso scale boundaries
serving as a focus. Pops will taper off the further to the
east...with just a slight chance for lower Acadiana. Remainder of
the forecast is unchanged at this time.
Rua
PREV DISCUSSION... /issued 655 AM CDT FRI MAY 27 2016/
DISCUSSION...
For the 05/27/16 1200 UTC TAF package.
AVIATION...
Line of convection currently pushing through E TX this morning
just moving into the KBPT area at this time. Inserted a tempo TSRA
here for the next few HRS, though that duration may prove too
long. Effects on downstream sites becomes increasingly uncertain,
and for that reason have only used VCTS at KAEX and KLCH, with no
mention at all for the Acadiana terminals. Doppler velocityestimates
in the stronger convection have been around 50KT at near 3K FT,
but gusts at the surface thus far have been closer to 20-25KT.
Will continue to monitor trends for possible AMDS, as it appears
the convection will reach KLCH sooner than indicated in the TAF.
Away from the convection, a mix of MVFR and VFR CIGS are expected
with south winds increasing and becoming gusty with daytime
mixing.
13
PREV DISCUSSION... /issued 309 AM CDT FRI MAY 27 2016/
DISCUSSION...
Short Term...Today through Saturday.
Main forecast issues will be POPs especially over western parts of
the forecast area today and intensity of storms as they move
through southeast Texas this morning. Based on satellite and
radar...overall thunderstorm activity had weakened across
southeast Texas overnight as convection has increased and
intensified westward into central Texas. However...intense
convective line is beginning to organize northwest of Houston and
will likely move into southeast Texas later this morning. SPC has
issued a watch until 10 AM for southeast Texas as strong winds
and hail will be possible. Will maintain current fotrecast of
high POPs similar to ongoing forecast. Focus of stronger storms
and heavy appears to shifting further west in time. Also total QPF
through 12Z Saturday is forecasted under 1 inch so no FFA for now.
While upper trough axis will shift NE of area...rich thte air will
remain over the area so taper POPs to chance category for
Saturday. Highest POPs will remain over the north.
04
Long Term...Saturday night through Thursday
A fairly persistent weak upper ridge pattern is expected through
at least the middle of next week. With rich moisture still in
place...will continue with low-end diurnal rain chances through
Wednesday. Upper trough will begin to move into the southern
Plains by late next week. Both GFS and ECMWF are showing
impressive upper diffluent flow east of the trough which would
denote potential for more heavy rain events. Temperatures should
remain near normal through late next week.
04
MARINE...
Persistent high pressure will continue over the eastern U.S. through
Saturday. This will keep a modest gradient over the area through
Saturday. Gradient should weaken by Sunday as high pressure builds
westward. This should bring a weak wind regime for the northern Gulf
and coastal areas for early next week.
04
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 71 87 70 90 / 20 40 10 20
LCH 74 85 72 87 / 20 30 10 20
LFT 72 87 71 89 / 10 20 10 20
BPT 75 86 73 86 / 40 30 10 20
&&
.LCH Watches/Warnings/Advisories...
LA...Wind Advisory until 4 PM CDT this afternoon for LAZ041-042-073-
074.
TX...Wind Advisory until 4 PM CDT this afternoon for TXZ215-216.
GM...SMALL CRAFT EXERCISE CAUTION through late tonight for GMZ452-455-
472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ450-470.
SMALL CRAFT EXERCISE CAUTION from 10 PM CDT this evening through
late tonight for GMZ450-470.
SMALL CRAFT EXERCISE CAUTION until 7 PM CDT this evening for
GMZ430-432-435.
&&
AVIATION...66Hazardous weather outlook, May 27, 4:07 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 407 AM CDT FRI MAY 27 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 280915- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 407 AM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST CHANCE ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. A STORMS MAY REACH SEVERE LIMITS THIS MORNING OVER SOUTHEAST TEXAS WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL BUT AT THIS TIME...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED TO SCATTERED MAINLY DAYTIME THUNDERSTORMS ARE EXPECTED FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. AT THIS TIME...NO SIGNIFICANT SEVERE WEATHER OR HEAVY RAINFALL THREATS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST TEXAS. GMZ430-432-435-450-452-455-470-472-475-280915- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 407 AM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WATERS TODAY. SOME STORMS MAY HAVE WIND GUSTS IN EXCESS OF 25 TO 30 KNOTS. FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS CAN BE EXPECTED IN THE STRONGER STORMS. ONSHORE FLOW OF 15 TO 20 KNOTS IS EXPECTED AS WELL. SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS MAY OCCUR. AT THIS TIME...FORECASTED WINDS ARE NOT EXPECTED TO BE HAZARDOUS. MARINERS SHOULD MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 27, 9:05 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
905 AM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG WILDWOOD 30.52N 94.44W
05/27/2016 HARDIN TX PUBLIC
PUBLIC REPORTED TREES DOWN NEAR WILDWOOD
&&
HUMPHREYLocal storm report, May 27, 9:47 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 AM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND DMG 5 SW WOODVILLE 30.72N 94.48W
05/27/2016 TYLER TX CO-OP OBSERVER
COOP OBSERVER REPORTS TREES DOWN. TIME ESTIMATED FROM
RADAR.
&&
HUMPHREYSpecial weather statement, May 27, 1:34 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
134 PM CDT FRI MAY 27 2016
TXZ180-259-271915-
NORTHERN JASPER TX-TYLER TX-
134 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND NORTHERN JASPER
COUNTIES UNTIL 215 PM CDT...
AT 133 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLMESNEIL...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...WOODVILLE...COLMESNEIL...CHESTER...TOWN BLUFF...EBENEZER...
ROCKLAND...BROWNDELL...ROGANVILLE...MT. UNION...MAGNOLIA SPRINGS...
SPURGER...IVANHOE...SAM RAYBURN DAM AND HILLISTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
3111 9406 3114 9403 3116 9393 3072 9388
3059 9456 3101 9466
TIME...MOT...LOC 1833Z 245DEG 19KT 3089 9436
JONESThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:23 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Tyler | 52 min |
| May 26, 8:15 PM CDT | Special Weather Statement | LCH | Hardin, Tyler | 60 min |
| May 27, 5:01 AM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Tyler | 59 min |
| May 27, 5:31 AM CDT | Special Weather Statement | LCH | Jasper, Tyler | 59 min |
| May 27, 6:03 AM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Jefferson, Newton, Orange, Tyler | 57 min |
| May 27, 6:29 AM CDT | Special Weather Statement | LCH | Jasper, Newton | 61 min |
| May 27, 7:47 AM CDT | Areal Flood Advisory | LCH | Jasper, Newton, Orange | 58 min |
| May 27, 9:16 AM CDT | River Flood Warning | LCH | Hardin, Jefferson | 20 days |
| May 27, 12:06 PM CDT | Wind Advisory | LCH | 6 hr | |
| May 27, 1:34 PM CDT | Special Weather Statement | LCH | Jasper, Tyler | 41 min |
| May 27, 1:53 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 37 min |
| May 27, 2:30 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 60 min |
| May 27, 3:23 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange, Tyler | 67 min |
| May 27, 3:25 PM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 3 hr |
| May 27, 4:20 PM CDT | Severe Thunderstorm Warning | LCH | Newton, Orange | 55 min |
| May 27, 4:36 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| May 27, 6:40 PM CDT | Areal Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.